Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 214, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 5, 2002, 4:50 PM CDT for Breckinridge County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 2002, 4:50 PM CDT (21:50 UTC)
- Expired
- Aug 5, 2002, 5:20 PM CDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Breckinridge County, KY
The radar
The Louisville radar (KLVX), 48 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:54 PM CDT | Thunderstorm Wind 50 E | Custer, KY | Trees and power lines were downed by thunderstorm winds. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
921 WUUS53 KLMK 052150 SVRSDF KYC027-052220- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 449 PM CDT MON AUG 5 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 520 PM CDT * AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HARNED...OR ABOUT 49 MILES SOUTHWEST OF LOUISVILLE...MOVING SOUTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROFF AROUND 500 PM CDT HUDSON AROUND 505 PM CDT MADRID AROUND 510 PM CDT MCDANIELS AROUND 515 PM CDT HAIL...INTENSE RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS PASSED. XXV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:30 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 5, 2:30 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT MON AUG 5 2002 SVR TSTM WATCH BOX JUST NE OF THE CWA. LOOKS LIKE MAIN THREAT AREA FOR MARGINAL SVR STORMS WILL REMAIN EAST OF THE FA IN RELATION TO THE UPPER SUPPORT OF COLD FRONT. EVEN SO WILL MENTION POSSIBLE STRONG WINDS WITH TSTMS THIS EVE ACROSS THE EAST PORTION OF FA, BUT NOT SEVERE CRITERIA. POP WISE WILL GO WITH 40 NORTH AND EAST, AND 30 WEST. AVN IS STRONGER AND FASTER WITH FRONT, MOVING IT WELL INTO TN BY 12Z TUE, WITH ETA WEAKER AND SLOWER. ALTHOUGH SOME LLVL MOISTURE WILL LIKELY LINGER ACROSS THE SOUTH BY TUE MORN, WILL GO WITH MO SUNNY SKIES ON TUE. BIG STORY IS THE ALMOST CHILLY TEMPS WE WILL EXPERIENCE BY TUE NIGHT. ETA MOS LOW TEMPS 52 FOR HNB/FFT/LEX, A BIT WARMER FOR URBAN SDF AND SRN SECTIONS. DAYTIME TEMPS VERY PLEASANT IN THE LOWER 80S WITH SUNNY SKIES ON WED AND THU AND LOW REL HUMIDITY. WHAT A CHANGE... GENERALLY A BLEND OF THE ETA AND AVN MOS IN TERMS OF TEMPS DURING THE COOL SPELL. NO MAJOR CHANGES TO EXTDD FCST WITH DRY CONDS INTO SATURDAY AND A MODEST WARMING TREND, UP TO NEAR NORMAL TEMPS, THEN AVN BRINGS IN STRONG UPPER TROF BY SUN. MAY ADD SOME POPS THERE BUT NOTHING DRAMATIC ATTM. .SDF...NONE. JB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:08 PM CDT | Severe Thunderstorm Warning | LMK | Washington | 42 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.